Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Taking epilepsy drugs while pregnant may increase autism risk

  • Comment
Pregnant women who take the epilepsy drug valproate significantly increase their child’s risk of developing autism, say UK researchers.

They studied 632 children and found the mothers of those who took valproate during pregnancy were seven times more likely to have a child with autism than mothers who did not.

Of the children whose mothers took epilepsy drugs while pregnant, 64 were exposed to valproate, 44 to lamotrigine, 76 to carbamazepine and 65 to other epilepsy drugs. Nine were diagnosed with autism and one showed symptoms of the disorder. The children were tested at one, three and six years old.

The ongoing study was conducted by the Liverpool and Manchester Neurodevelopment Group.

‘More research needs to be done since these are early findings,’ said study author Gus Baker, from the University of Liverpool.

‘However, women who take valproate while pregnant should be informed of the possible risks of autism and are encouraged to discuss them with their doctor,’ he said.

Neurology (2008) 71: 1923-1924

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.